Helping Someone From A Drug Overdose
Overview Of A Drug Overdose
Almost any drug consumed in excess can cause an individual to experience the effects of an overdose. Some approved medication and recreational drugs taken in excess or with no supervision can prove to be deadly unless quick treatment is available.
The effect of any drug will differ depending on the type of substance, the age, mass and general fitness of the casualty, and whether any alcohol was taken at the same time.
Many young individuals are exposed to the hazards of taking a ‘recreational drug’ at a social gathering or party, often without realizing the nature of the drug concerned. Occasionally a mixture of drugs might be taken to get a “high”, but this can be a lethal step and definitely complicates the medical treatment. The first aider is incapable of providing any specific treatment for the casualty of a drug overdose and can only offer care following the standard priorities of basic life support.
Alcohol consumed in excess can have severe consequences on the body. In the primary stages, the casualty might be unaware of the risks. Later the casualty is likely to become comatose and needs close care to avoid any obstruction of the airway.
Symptoms and Signs
- Tiredness, loss of coordination and collapse
- Confusion or delirium
- Distorted breathing pattern or breathing trouble
- Mood changes including excitability, hostility or sadness
- Pale, chilly and sweaty skin
- Queasiness or nausea
- Abdominal pain
How You Can Help
- Assess the casualty
- Examine their state of consciousness. If the casualty is not completely conscious and attentive, place them onto their side and make sure they are not left alone.
- Comfort the casualty
- Speak to the casualty in a calm and comforting manner.
- Sometimes casualties might become frantic. Ask friends or relatives to calm and comfort the casualty. Consider phoning the police if the well-being of the casualty or others becomes endangered.
- Find out what drug was taken
- Ask what the casualty has consumed, how much they took, when it was consumed, and in what form they took it (injection, smoked, etc.)
- Look for proof that may assist the hospital personnel with treatment and save any containers or needles and any vomit to assist with the examination and identification.
- Some drugs produce severe heat in the body, and if this is observed, remove unnecessary clothes to let air in to cool the casualty’s skin.
- Phone for an ambulance immediately.